Alert archive / South Dakota / Wind Advisories in 2019
Wind Advisory 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at May 20, 2019, 3:17 PM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at May 21, 2019, 2:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2019, 3:17 PM CDT (20:17 UTC)
- In effect from
- May 21, 2019, 2:00 PM CDT
- Expired
- May 22, 2019, 1:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679 WWUS73 KABR 202017 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 317 PM CDT Mon May 20 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210830- /O.NEW.KABR.WI.Y.0003.190521T1900Z-190522T0600Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 317 PM CDT Mon May 20 2019 /217 PM MDT Mon May 20 2019/ ...WIND ADVISORY IN EFFECT FROM 2 PM CDT /1 PM MDT/ TUESDAY TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect from 2 PM CDT /1 PM MDT/ Tuesday to 1 AM CDT /midnight MDT/ Wednesday. * WINDS...East 25 to 35 mph with gusts up to 45 mph. * TIMING...Tuesday afternoon through the late evening hours. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SD
3 follow-up statements
905 WWUS73 KABR 210753 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 253 AM CDT Tue May 21 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211800- /O.CON.KABR.WI.Y.0003.190521T1900Z-190522T0600Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 253 AM CDT Tue May 21 2019 /153 AM MDT Tue May 21 2019/ ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY... * WINDS...East 25 to 35 mph with gusts up to 45 mph. * TIMING...This afternoon and evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
989 WWUS73 KABR 211704 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1204 PM CDT Tue May 21 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220600- /O.CON.KABR.WI.Y.0003.190521T1900Z-190522T0600Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1204 PM CDT Tue May 21 2019 /1104 AM MDT Tue May 21 2019/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY... * WINDS...East 25 to 35 mph with gusts up to 45 mph. * TIMING...This afternoon and evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
309 WWUS73 KABR 220556 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1256 AM CDT Wed May 22 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220700- /O.EXP.KABR.WI.Y.0003.000000T0000Z-190522T0600Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1256 AM CDT Wed May 22 2019 /1156 PM MDT Tue May 21 2019/ ...WIND ADVISORY WILL EXPIRE AT 1 AM CDT /MIDNIGHT MDT/ EARLY THIS MORNING... The wind is expected to gradually decrease across the region through the late overnight hours, therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 20, 10:36 AM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 20, 10:36 AM CDT, 4 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1036 AM CDT Mon May 20 2019 .UPDATE... Issued at 1031 AM CDT Mon May 20 2019 Made some minor changes to the forecast this morning, mainly to increase cloud cover over the southwest CWA. Due to the increasing low clouds, have also lowered temperatures a few degrees as well. The rest of the forecast looks good overall. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 329 AM CDT Mon May 20 2019 Clouds continue to thin/clear out across the CWA early this morning, so some frost and even freezing temperatures are possible yet before sunrise. Meanwhile, today is the relative semi-calm before the next storm. Regional 88Ds already show some WAA pcpn spreading north into southern parts of the state. This activity will have a tough time making it too far north today given pretty dry lower troposphere. The main brunt of pcpn will come late tonight through Tuesday night as strong upper trof rotates north into and across the forecast area. Up to an inch of rain is possible over our sw CWA through 12z Tuesday. For 12z Tuesday through 12z Wednesday, another 1-2" of rain looks possible for the southwest CWA, and 1-2" over the rest of the county warning area. With 3hr FFG still averaging 1.25-2.5" across much of the CWA, will hold off on any hydro headlines at this time, but there remains some concern. As for severe weather, it appears there isn't much chance of it despite pretty impressive shear values both LL and deep layer. The missing ingredient will be LL moisture and instability. Can barely muster any MUCAPE even on Tuesday with some daytime heating. Winds are next problem. As sfc low gains strength and heads north, winds will pick up dramatically across the CWA. Tight sfc pressure gradient and mixing up to H85 should allow for some pretty good gusts Tuesday aftn, perhaps in excess of 45 mph. A wind advisory will likely be needed for a good chunk of the area on Tuesday. Temperatures will vary quite a little across the CWA today with 40s southwest, to around 60 northeast based on cloud cover and pcpn potential. Highs on Tuesday are expected to be cool everywhere over the forecast area due to clouds and pcpn. .LONG TERM...(Tuesday Evening through Sunday) Issued at 329 AM CDT Mon May 20 2019 Upper trough over the western CONUS will just sit and reload systems through the next several days. Initially Wednesday, the region will be under one of these waves, with a 980mb low over western Nebraska generating pressure falls of 8-10mb/6 hours, and a north to south gradient of about 13mb across the state. 1/2km winds will also run around 50kts, resulting in very strong easterly surface winds. PWAT values will also be headed north of an inch, mainly across the eastern CWA. At 00Z however, best isentropic ascent ahead of the system begins pushing into North Dakota, with a dry slot wrapping into the area. This will be a quickly occluding system with a slow storm motion, meaning light precipitation will linger late into Wednesday. GEFS plumes for QPF with this system runs from 1 to 2.5 inches for Pierre (as an approximation for how much moisture the central part of the state could see). The occluded system continues to drift northeast Thursday, with another wave lifting into the northern plains Thursday night into Friday. Less certainty on the track with this system but main deterministic guidance supports a weaker surface low, with some spread on intensity and timing. A farther west track also allows for some MUCAPE to enter the region so will keep the mention of thunder, though at this point its too far out for a determination of severe weather threat. Gets a little tricker after that with the potential for another system at the very tail end of the long term period. As for temperature trends, things are very slowly edging upwards towards climo according to GEFS plumes, though we fail to ever get into any anomalously warm airmasses. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 626 AM CDT Mon May 20 2019 VFR conditions for the most part though CIGS/VISBY may venture south into MVFR thresholds for mostly KPIR as rain moves back into the region with the next system. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...SD SHORT TERM...TDK LONG TERM...Connelly AVIATION...Connelly
Hazardous weather outlook, May 20, 7:38 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 738 AM CDT Mon May 20 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211245- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 738 AM CDT Mon May 20 2019 /638 AM MDT Mon May 20 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong winds and widespread rain are expected for Tuesday into Tuesday night. Some of that rain may be heavy. More rain is possible Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 20, 12:32 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN GARY 44.80N 96.46W
05/20/2019 M1.75 INCH DEUEL SD TRAINED SPOTTER
TOTAL RAINFALL FROM FRIDAY EVENING TO SUNDAY
EVENING. CORRECTS PREVIOUS HEAVY RAIN REPORT
FROM GARY.
&&
RVNearby
Wind Advisories in South Dakota, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.